Kansas, 2016

Damaging Winds in Kansas, June 11, 2016

June 11, 2016 · NWS GLD · 2 events in 2 counties and zones

Severe winds were reported in Rawlins and Thomas counties in northwest Kansas. Damage included downed trees up to 12 inches in diameter and snapped branches up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe winds were reported in Rawlins and Thomas counties in northwest Kansas. Damage included downed trees up to 12 inches in diameter and snapped branches up to one inch in diameter. The storms move through the region between approximately 1530 and 1800 MDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 3:25 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 11, 3:25 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
325 PM MDT SAT JUN 11 2016

.SHORT TERM...(This afternoon through Sunday)
Issued at 140 PM MDT Sat Jun 11 2016

Early afternoon WV imagery indicates a highly disorganized pattern
across the Plains with several weak vort maxes/shortwave troughs
within larger scale ridging. A region of weak region of mid level
rotation appears to be near the NE/KS state line near our
northeastern CWA, with mid level moisture converging along the CO
state line on the western extent of this feature.

This afternoon-evening: Extensive CU field has developed along and
east of the CO state line and a few thunderstorms have developed.
There is a substantial dry layer above the mixed layer, however the
combination of weak forcing and good instability and just enough
moisture convergence to overcome limitations of dry air mass in place.
Isolated thunderstorms will continue to be possible this this
pattern through sunset until loss of daytime heating/decoupling of
lower atmosphere cuts off thunderstorm potential.

DCAPE values 1500-1800 J/KG in Inverted-V type thermal environment
and steep mid level lapse rates should support microburst potential.
Due to the dry sub cloud layer of 10kft and warmer air mass it will
take fairly strong updrafts to produce severe hail. ML CAPE across
our eastern CWA exceeds 3000 J/KG, and in this environment we could
certainly see a few stronger updrafts and severe hail potential, so
this can't be ruled out. Sheer is weak and tendency will be for
thunderstorms to remain less organized (favoring pulse type
thunderstorms).

Tonight-Sunday: SW flow develops across the central Rockies by
Sunday afternoon with increasing forcing from the NW to SE. A LLJ
may support a few late night thunderstorms tonight, however guidance
has not been consistent on this signal. Better chances for
thunderstorms should spread across our northern CWA Sunday afternoon
as increasing forcing/moisture return combines with moderate
instability to produce increasing thunderstorm coverage. High res
guidance continues to show possibility for slow moving MCS across
the north and this is where other guidance also shows strongest
precip signal. Initially shear will be weak, however as a cold front
approaches the region increasing veering might support more
organized cells before potential mergers occur. In any case severe
thunderstorms are certainly possible based on the steep lapse rates
and CAPE values in excess of 2000 J/KG Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 325 PM MDT Sat Jun 11 2016

Sunday night-Monday...current thinking is that showers and
thunderstorms will be ongoing generally along and east of the CO/KS
border 00Z Monday where moisture and 250mb jet divergence maximized.
Precipitable water values around 1.50 inches. This area of
precipitation expected to move east through midnight with another
disturbance moving into far eastern Colorado between 03Z and 06Z
increasing chances there. By 09Z the two systems merge and slowly
move east through sunrise Monday morning with precipitation still
possible from McCook to Gove east. For the mid to late morning hours
a lull in activity expected as mid level moisture is just east and
west of the area with subsidence at jet level. A bit of
controversybetween the models with regard to arrival of next
weather disturbance from the southwest. The gfs/ecmwf/gem show it
arriving in the far northwest and southwest corners of the
forecast area by 00z Tuesday while the nam is further northeast.
Have trended toward the majority of the models with highest chance
across the far southwest portion of the area...subject to change.

Low temperatures in the mid 50s to around 60 in far eastern
Colorado, low to mid 60s east of the CO/KS border. High temperatures
in the low to mid 80s along and north of the KS/NE border with mid
80s to low 90s to the south.

Monday night-Tuesday...weather disturbance across the southwest at
the end of the period Monday is forecast to lift northeast across
parts of the area during the evening before exiting around midnight.
Another weather disturbance just to the west is expected to move
east through midnight. Currently expecting overall coverage to be
highest along and north of the interstate. For Tuesday expecting
drier air aloft to move in bringing a decrease in precip potential
from west to east.

Low temperatures in the mid to upper 50s in far eastern Colorado
with low to mid 60s elsewhere. High temperatures in the low to mid
80s.

Tuesday night-Wednesday night...rapid decrease in cloudiness from
southwest to northeast early Tuesday night with a clear sky expected
after midnight. A sunny sky is expected Wednesday with upper ridging
moving over the area ahead of a large upper trough covering the
pacific northwest. A clear sky expected Wednesday night with little
change in the synoptic scale flow. Low temperatures in the low 50s
to low 60s Tuesday night with high temperatures in the low to mid
90s. For Wednesday night low temperatures a few degrees warmer with
mid 50s to mid 60s.

Thursday-Thursday night...a hint of mid level moisture tries to move
into parts of northeast Colorado during the afternoon but I dont
think its enough to create thunderstorms so for now will keep the
forecast dry. Large upper ridge covers the area from Mexico north-
northeast into North Dakota. Under a sunny or mostly sunny sky
afternoon temperatures should peak in the low to upper 90s...hottest
across the far west and south away from what appears to be a frontal
boundary. Clear/mostly clear during the night with above normal lows
in the mid 50s to mid 60s.

Friday-Saturday...upper high centered near the four corners area
with ridge axis extending northeast through Minnesota. Not much
change in the forecast with a clear/mostly clear sky expected
through the period. High temperatures in the upper 80s to low 90s
with low temperatures in the mid 50s to low 60s. Little if any
chance for precipitation at this point as better moisture well away
from the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1120 AM MDT Sat Jun 11 2016

VFR conditions will continue through the TAF period at both KGLD
and KMCK terminals. South-southeast winds will increase during
the early TAF period at both terminals, with gusts 20-30kt through
sunset. A strong low level jet with 40-45kt winds will develop
late this evening leading to low level wind shear through
daybreak. Surface winds should decrease to 12kt (or less) after
sunrise with a general weakening of the surface gradient and LLJ
transitioning east. Other concern will be potential for
thunderstorms. A isolated thunderstorm can't completely be ruled
out this afternoon/evening and again after 09z, however confidence
is too low to include mention at this time.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...99
AVIATION...DR
Hazardous weather outlook, Jun 11, 1:49 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT SAT JUN 11 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122000-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
149 PM MDT SAT JUN 11 2016 /249 PM CDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ALONG AND EAST OF THE COLORADO STATE LINE. DAMAGING
WINDS AND HAIL TO THE SIZE OF QUARTERS WOULD BE THE MAIN THREATS
WITH ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
THROUGH MONDAY NIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS
MONDAY AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL ALONG
WITH HEAVY DOWNPOURS ARE POSSIBLE. THERE IS A CHANCE FOR
THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 11, 2:44 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM CDT SAT JUN 11 2016

KSZ042-112100-
WICHITA KS-
344 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA COUNTY UNTIL
400 PM CDT...

AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LEOTI...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
WICHITA COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3853 10156 3870 10154 3870 10116 3849 10131
TIME...MOT...LOC 2044Z 198DEG 16KT 3859 10139

HUSTED
Special weather statement, Jun 11, 2:56 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT JUN 11 2016

COZ092-112115-
CHEYENNE COUNTY CO-
256 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...

AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 151.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3884 10236 3873 10205 3872 10205 3861 10214
      3861 10242
TIME...MOT...LOC 2056Z 204DEG 13KT 3865 10228

HUSTED
Special weather statement, Jun 11, 3:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT SAT JUN 11 2016

KSZ027-112115-
WALLACE KS-
300 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE COUNTY UNTIL
315 PM MDT...

AT 300 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF WALLACE...OR 15 MILES SOUTHEAST OF SHARON
SPRINGS... MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WALLACE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3873 10163 3892 10160 3888 10148 3873 10148
      3871 10151
TIME...MOT...LOC 2100Z 208DEG 17KT 3878 10151

HUSTED
Special weather statement, Jun 11, 3:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT JUN 11 2016

COZ092-112130-
CHEYENNE COUNTY CO-
315 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 330 PM MDT...

AT 315 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF CHEYENNE WELLS...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 138 AND 144.

LAT...LON 3865 10236 3886 10230 3878 10204 3872 10205
      3861 10220 3861 10223
TIME...MOT...LOC 2115Z 211DEG 13KT 3871 10224

HUSTED
Special weather statement, Jun 11, 3:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT JUN 11 2016

KSZ027-028-112200-
WALLACE KS-LOGAN KS-
324 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 400 PM MDT/500 PM CDT/...

AT 323 PM MDT/423 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
RUSSELL SPRINGS TO 7 MILES SOUTHEAST OF WALLACE. MOVEMENT WAS NORTH
AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
WALLACE AND SOUTHWESTERN LOGAN COUNTIES.

LAT...LON 3877 10152 3900 10152 3889 10119 3870 10124
      3870 10140
TIME...MOT...LOC 2123Z 178DEG 14KT 3879 10135 3886 10147

HUSTED
Special weather statement, Jun 11, 3:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM CDT SAT JUN 11 2016

KSZ014-028-112200-
LOGAN KS-THOMAS KS-
441 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND NORTH
CENTRAL LOGAN COUNTIES UNTIL 500 PM CDT...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINONA...OR 21 MILES SOUTH OF BREWSTER...MOVING NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINONA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 10142 3914 10139 3916 10139 3919 10116
      3903 10108 3901 10125
TIME...MOT...LOC 2141Z 149DEG 9KT 3907 10125

HUSTED

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
June 11, 3:45 PM CST
Where
Thomas County, 6.03 mi ESE of Brownville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.140, -101.250

Wind gusts were estimated at between 50 and 60 mph.

Thunderstorm Wind, Rawlins

When
June 11, 5:10 PM CST
Where
Rawlins County, 0.69 mi N of Mc Donald
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -101.370

Trained weather spotter reported several tree branches snapped, diameter was around one inch. Spotter drove through town and reported that there were two, 12 inch diameter trees downed as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641520, 641519.